Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 248, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 28, 2016, 3:54 PM CDT for Furnas County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 3:54 PM CDT (20:54 UTC)
- Expired
- Jul 28, 2016, 4:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Furnas County, NE
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:03 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 28, 1:03 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Hastings NE 103 PM CDT THU JUL 28 2016 .UPDATE... Issued at 958 AM CDT Thu Jul 28 2016 The first of potentially several updates to today's forecast has been published. Here are a few comments regarding mainly these next 12 hours or so... By far the main focus has been to considerably-increase chances of at least light measurable rain (PoPs) for the late morning hours in our western counties as the fairly weak cluster of showers/storms drifting east-southeast from western NE is nearly on our door-step. There is quite a bit of uncertainty whether this rain will even get into any areas east of Highway 281 this morning, but will at least carry some slight chances to there and slightly east. This afternoon, unfortunately, is still a bit of a "mystery" in both the PoP and severe weather department, as several models are already off to a pretty "iffy" start with regards to the ongoing morning activity. There are obviously additional upstream disturbances lurking behind this first one (as evidenced by convection over the NE/SD/WY border area, and as this activity moves in later today the environment could be more supportive of severe storms. That being said, the considerable cloud cover associated with the first round of convection may not do destabilization any favors. Taking the latest RAP13 at face value, mixed layer CAPE/instability values this afternoon/early evening are not exactly "off the charts" for our CWA, ranging from only a few hundred J/kg in our northeast, to perhaps as much as 1000-1500 J/kg in our far west/southwest. Obviously with seasonably-decent deep layer shear of at least 30-40 knots, at least a few severe storms are certainly possible within our CWA especially between the usual 3PM-10PM time frame. The majority of the CWA is in either a Marginal/Slight Risk per the latest 13z SPC Day 1 outlook so it's tough to completely rule out a severe storm anywhere (except for roughly the northeast 1/4), but in theory/"on paper" agree that the overall-most widespread threat still looks to focus slightly off to the southwest of our CWA where the current Enhanced Risk is advertised. Temp-wise, high temps could be a bit tricky today thanks to varying periods of mostly sunny and cloudy/mostly cloudy, not to mention the rain affecting at least our west part of the day. Made some very minor downward tweaks to previous forecast, but will maintain an expectation of generally low-80s in most Neb zones and more-so mid-upper 80s in KS zones. && .SHORT TERM...(Today and tonight) Issued at 400 AM CDT Thu Jul 28 2016 Current radar shows thunderstorms mostly to the southwest of the forecast area. With the current track, most of them should remain to the west of the forecast area. Satellite and observations show mid and high clouds across the area. Through daybreak there could be a few of the thunderstorms that make their way into the western part of the forecast area, but these should be mainly isolated. Northwest flow continues across the area today and tonight. There are a couple of waves that move through the area. The first wave moves into the area this morning. Thunderstorm chances spread into the forecast area later in the morning and across much of the area during the afternoon. Even with the upper level wave moving in, there are still some differences in where and when the precipitation will be. There is still enough of the models that bring something into the area that have kept POPs fairly high. The best chance will be in the southwest part of the forecast area. During the afternoon, the MUCAPE is over 3000 J/KG, mainly in the west and southwest. This is where the best chance of severe weather this afternoon and evening. Have kept thunderstorms going into the overnight hours, but as there is much less CAPE, the thunderstorms should not be severe. .LONG TERM...(Friday through Wednesday) Issued at 400 AM CDT Thu Jul 28 2016 The biggest challenge will be determining any precipitation chances. Northwest flow becomes more zonal over time as a subtropical ridge builds north again. This will mean a direction toward warmer and drier conditions heading into next week. However, there is a small chance of precipitation through the end of the week, before the ridge becomes stronger. And even for next week, we are not completely guaranteed dry conditions as rogue waves may be able to break through the ridge. Highs will warm from near 80 Friday when sky cover from an early morning MCS may be stubborn to erode, into the mid 90s by Monday. Severe weather is not exactly ruled out in this period, but shear will become relatively low with weak steering expected, and instability will be rather modest for this time of year, except when dewpoints may creep up next week. We may even need to pay attention to heat index next week if we get enough moisture return. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 103 PM CDT Thu Jul 28 2016 Although confidence is high that the MAJORITY of the period will feature VFR ceiling/visibility and rain/storm-free conditions, there is plenty of uncertainty in the finer details...as there could easily be at least brief periods of sub-VFR and also passing showers/storms. Going into some of these details: Starting with precipitation/storm chances, have focused a generic "vicinity thunderstorm" (VCTS) mention during the mid-afternoon through mid-evening hours to capture the most favored time frame for possible convection, but it's not out of the question that some activity could affect the terminals both slightly before and also after this specified time. Confidence in timing is still too low to go with any TEMPO groups so stay tuned for amendments if these become necessary. Turning to ceiling, confidence is pretty high in VFR especially the first 6-12 hours (unless convection lowers briefly), but model guidance varies quite a bit on ceiling potential during the latter half of the period. For now have went with a low-end VFR ceiling late tonight into Friday morning. Visibility should also be VFR most of the period, but with enough hints of at least "light" fog possible late tonight/early Friday have introduced an MVFR visibility from 10-13z. Lastly, unless convection results in briefly higher/erratic speeds, surface winds should otherwise remain fairly light through the period at speeds largely under 10kt and generally from a north-northeast direction. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && UPDATE...Pfannkuch SHORT TERM...JCB LONG TERM...Heinlein AVIATION...Pfannkuch
Hazardous weather outlook, Jul 28, 3:47 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 347 PM CDT THU JUL 28 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 347 PM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. THE ENTIRE OUTLOOK AREA STANDS AT LEAST A SLIGHT CHANCE OF SEEING THUNDERSTORM ACTIVITY...ALTHOUGH THE HIGHEST CHANCES SHOULD FOCUS GENERALLY SOUTHWEST OF A LINE FROM NEAR KEARNEY TO SUPERIOR NEBRASKA AND INCLUDING NORTH CENTRAL KANSAS. AS FOR SEVERE STORM POTENTIAL...WHILE MOST OF THE OUTLOOK AREA STANDS AT LEAST A MARGINAL RISK OF SEEING AN ISOLATED STRONG TO MARGINALLY SEVERE STORM...SOMEWHAT GREATER CHANCES OF SEVERE WEATHER WILL FOCUS WITHIN SOUTHERN PORTIONS OF THE OUTLOOK AREA...PRIMARILY SOUTH OF A LINE FROM ELWOOD TO FRANKLIN NEBRASKA...TO MANKATO KANSAS. WITHIN THIS AREA ESPECIALLY...A FEW STORMS COULD PRODUCE HAIL UP TO AROUND QUARTER SIZE AND WIND GUSTS OF AT LEAST 60 MPH. ALTHOUGH STRONG STORMS COULD LINGER WELL INTO THE NIGHT...THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE STORMS SHOULD FOCUS BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE ARE VARIOUS...INTERMITTENT THUNDERSTORM CHANCES WITHIN ALL...OR AT LEAST PORTIONS OF THE OUTLOOK AREA...THROUGHOUT THE FRIDAY THROUGH WEDNESDAY TIME FRAME...EXCEPT FOR SUNDAY NIGHT AND MONDAY. CHANCES FOR SEVERE STORMS CURRENTLY APPEAR RATHER LOW THROUGH AT LEAST SATURDAY. FOR ANY STORM CHANCES NEXT WEEK...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS SEVERE WEATHER POTENTIAL. DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY...HEAT INDEX VALUES NEAR 100 DEGREES ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...PRIMARILY WITHIN SOME COUNTIES ALONG AND SOUTH OF THE NEBRASKA-KANSAS BORDER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS PFANNKUCH/ADP
In the hours before
Local storm report, Jul 28, 3:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
352 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST S WILSONVILLE 40.11N 100.11W
07/28/2016 E50 MPH FURNAS NE TRAINED SPOTTER
ESTIMATED 45-50 MPH WINDS WITH TORRENTIAL RAIN ON THE
SOUTH SIDE OF TOWN IN WILSONVILLE.
&&
SROSSIThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:52 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| Jul 27, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 34 min |
| Jul 27, 8:52 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| Jul 28, 3:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 45 min |
| Jul 28, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 45 min |
| Jul 28, 4:12 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 33 min |
| Jul 28, 5:01 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 14 min |
| Jul 28, 5:06 PM CDT | Special Weather Statement | GID | Rooks | 24 min |
| Jul 28, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 46 min |
| Jul 28, 5:36 PM CDT | Special Weather Statement | GID | Osborne | 24 min |
| Jul 28, 5:49 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 11 min |
| Jul 28, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 46 min |
| Jul 28, 6:49 PM CDT | Special Weather Statement | GID | Mitchell | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.